Massachusetts, 2021

Winter Weather in Massachusetts, December 18 to 19, 2021

December 18 to 19, 2021 · NWS ALY · 2 events in 2 counties and zones

A storm system passing south of the region brought a wintry mix of snow, sleet and freezing rain to western Massachusetts on Saturday, December 18, 2021, tapering off during the overnight hours. Snow and sleet amounts were mainly less than 1 inch, though flat ice accumulations of one tenth to one quarter of an inch occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A storm system passing south of the region brought a wintry mix of snow, sleet and freezing rain to western Massachusetts on Saturday, December 18, 2021, tapering off during the overnight hours. Snow and sleet amounts were mainly less than 1 inch, though flat ice accumulations of one tenth to one quarter of an inch occurred.

Overall, no significant impacts occurred from this storm. Key impacts: None.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 18, 6:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 18, 6:41 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
641 AM EST Sat Dec 18 2021

.SYNOPSIS...
Low pressure approaching from the southwest will bring
snow and a wintry mix to the region today and tonight, with mainly
snow for the southern Adirondacks and southern Vermont, and a wintry
mix including some sleet, freezing rain and plain rain near and
south of Interstate 90. Precipitation should change back to snow
late tonight before ending. Chilly but mainly dry weather is
expected for Sunday into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winter Storm Warning now in effect for Hamilton/Warren Counties,
in addition to all of southern Vermont from 11 AM EST this
morning through 7 AM EST Sunday....

Winter Weather Advisories in effect for all other areas...

UPDATE...As of 615 AM EST, light rain has developed across the
SE Catskills, mid Hudson Valley and Litchfield County, CT.
Boundary layer temps/dewpoints remain above freezing in this
area, although aloft, there should be some wet bulb cooling
developing. As such, we expect this light rain to mix with and
eventually change to sleet by mid morning, with perhaps some
snow mixed in at times.

Elsewhere, patchy light snow has developed across far northern
Herkimer/Hamilton Counties, with additional patchy light
precipitation approaching from central NYS. We expect this
precipitation to develop across the Mohawk Valley, Capital
Region and Saratoga region over the next 1-3 hours as some light
snow, possibly mixed with sleet.

One other thing to watch for is that the latest 06Z/Sat models
(NAM and GFS) have trended even farther north with the elevated
warm nose at 775-825 hPa. If this continues, more sleet/freezing
rain may need to be included farther north across southern VT
and also into the Lake George/Saratoga region later this
afternoon into this evening, cutting back current forecast
snowfall amounts in these areas.

Previous discussion follows...

As of 415 AM EST, some patchy light precipitation was
developing across the SE Catskills and mid Hudson Valley, mainly
as light rain or some sleet. Additional patchy precipitation
was noted on radar across western and central NYS. Some of this
is expected to reach the Mohawk Valley, northern portions of the
Capital Region including the Saratoga/Lake George region around
sunrise, mainly as very light snow. This could produce some
scattered coatings, mainly on colder surfaces this morning,
ahead of the steadier snowfall expected by mid morning.

Precipitation should then increase in areal coverage from
southwest to northeast between 9 and 11 AM as isentropic lift
increases, along with strengthening mid level frontogenesis
within the right entrance region of a 150+ KT upper level jet
max across southern Quebec. Initially, temperatures within the
boundary layer and aloft may support light rain and/or mixed
rain, sleet and snow from Albany south and east, before
sufficient precipitation intensity allows for wet bulb cooling
and more of a snow/sleet mix, with all snow expected north of
I-90. In addition, an increasing northerly low level
ageostrophic wind should allow drier and slightly colder air to
continue settling southward within the boundary layer as the
precipitation intensifies this afternoon.

Snowfall intensity should increase this afternoon for areas
north of I-90, and may approach one inch per hour at times by
mid to late afternoon. Closer to and south of I-90, models have
become a bit warmer aloft with an elevated warm nose, with temps
of 0 to +2 C within the 775-825 hPa layer (depicted best in the
NAM12 and RAP13) as far north as I-90 by 00Z/Sun, and slightly
north of there between 00Z-03Z/Sun, suggesting these areas
should change to mainly sleet during that time, with
sleet/freezing rain near and immediately south of I-90, and even
some plain rain within the immediate Hudson Valley from Albany
south and east. Farther north, snow should continue through this
evening, moderate at times with snowfall rates of 1/2" to 1"
per hour across the southern Adirondacks into southern VT.

Higher elevations of the eastern Catskills, Berkshires, and
Litchfield Hills could see a period of mainly freezing rain late
this afternoon through this evening, with ice accretion locally
reaching between one and two tenths of an inch. Valley areas,
especially within the mid Hudson Valley, should be mainly rain
by late afternoon into this evening, however will have to watch
temperature trends closely, as there is the possibility that
temps fall back to around freezing in this region later this
evening as surface winds trend into the north as a secondary low
develops near or east of Long Island.

Precipitation should change back to all snow across the region
after midnight in any areas where a mix was previously
occurring. Although precipitation intensity should become
lighter, snow will linger in many areas north of the mid Hudson
Valley and NW CT through daybreak, as the main mid/upper level
trough approaches from the west.

Overall, current forecast indicates 4-8 inches across much of
the southern Adirondacks and southern VT, where P-type should
remain all snow. We have upgraded the Winter Weather Advisory to
a Winter Storm Warning for Hamilton and Warren Counties,
including the Lake George-Glens Falls area, as accumulations
should be 6-8 inches within large portions of these areas with
significant impacts, especially given its the first significant
snowfall of the season in this area. Elsewhere, previous Winter
Storm Warnings and Winter Weather Advisories remain in tact.

Farther south and east, a band of 3-6 inches is expected within
the Mohawk Valley extending east into the Saratoga region and
Washington County, where a brief period of sleet may cut down on
amounts compared to areas farther north. For areas closer to the
Capital Region where more of a wintry mix is expected,
generally 1-4 inches of snow/sleet is forecast across the
Capital Region, northern Taconics into the northern Berkshires,
with generally a coating to less than 2 inches farther south
and east.

Ice accumulations from freezing rain should generally be a
coating to less than one tenth of an inch, except across higher
elevations of the eastern Catskills, Berkshires, and northern
Litchfield Hills, where between one and two tenths of an inch
are possible.

As for temperatures, given expectation for wet bulb cooling,
temps should hold steady or even fall slightly from mid morning
through early/mid afternoon, before some slight rebound late
this afternoon/early evening, so maxes generally upper 20s to
lower 30s across the southern Adirondacks/southern VT, lower-mid
30s elsewhere. Overnight lows tonight should occur around
sunrise Sunday, with mid teens to lower 20s across the southwest
Adirondacks, and generally mid 20s to lower 30s elsewhere.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday, snow showers may continue through mid morning across
portions of the Lake George/Saratoga region into southern VT and
the Berkshires, with some flurries possibly extending into the
Capital Region and Catskills. As the mid/upper level trough pass
through, expect some afternoon clearing in valley areas, while
clouds and some snow showers/flurries linger across some higher
elevations, especially across the eastern Catskills. It will
become breezy, with northwest winds gusting 20-30 mph at times.
High temps mainly in the 20s across higher elevations, and
lower/mid 30s in valleys.

For Sunday night, a narrow ridge of high pressure will build
over the region. Mainly clear skies and light to calm winds over
a relatively fresh snowpack should allow temps to drop off
quickly after sunset across the southern Adirondacks, where some
min temps could fall to around zero by Monday morning.
Elsewhere, single digits and teens are expected, which is below
the NBM mean temps. One potential modulating factor could be
increasing high/mid level clouds across northern areas before
daybreak Monday, but thinking sufficient cooling should occur
prior to this to justify colder min temps.

Dry and chilly conditions for Monday, although high/mid level
clouds will increase for areas near and north of I-90, possibly
leading to mostly cloudy skies at times. Highs mainly in the 20s
for higher terrain, and lower/mid 30s for valley areas.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The period starts out Monday night into Tuesday morning with a short
wave trough forecast to move across mainly the northern part of the
area, with the strongest energy near the NY/Canada border.
GFS/NAM/ECMWF in good agreement with track of this trough. Very
little moisture to work with along with best dynamics displaced
north of our area, so will only mention slight to low chance PoPs
for snow showers across the western Adirondacks with the rest of the
area remaining dry. At the surface, a cold front will moves across
the region Tuesday morning. It will become breezy Tuesday afternoon
as winds shift to the northwest. High temperatures look to be near
normal, but could drop late in the day Tuesday due to cold advection.

High pressure quickly builds in Tuesday evening, setting the stage
for a potentially cold night as winds become calm and skies should
be mainly clear through the first half of the night. For now, will
mention lows in the single digits to 10s for most of the area.
Another short wave is expected to approach from the upper Great
Lakes towards Wednesday morning. If this system ends up moving in
quicker than currently forecast, temperatures would not get as cold
Tuesday night due to more cloud cover and some wind developing.

The aforementioned short wave looks to move eastward into the region
on Wednesday. Again it appears the strongest dynamics would pass by
to our north so will only mention slight to chance PoPs for snow
showers across areas north/west of the Capital District. It will
turn blustery with northwest flow behind the trough late Wednesday.
Some brief upslope snow showers may occur in the western Adirondacks
Wednesday evening, but should dissipate quickly as surface high
pressure builds in from the west overnight.

Dry, fair and cool conditions expected for Thursday as the surface
high drifts eastward across the area. Temperatures look to be
slightly below normal. Will maintain a dry forecast through Friday,
as it appears the next storm system holds off until next
weekend.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will prevail through around 14Z-16Z. Then, a low
pressure system moving eastward across the region will bring
snow, sleet, freezing rain and/or rain from later this morning
into tonight.

Precip at the TAF sites should start out as mainly snow
initially, except for rain and sleet at KPOU. A warm layer of
above freezing temperatures aloft moving in will result in a
change to sleet and/or freezing rain at KALB/KPSF with plain
rain at KPOU.

More specifically, at KALB snow will change to sleet early this
afternoon then to freezing rain during the afternoon and
possibly even plain rain for a time this evening as surface
temperatures reach just above 32F. At KPOU, a rain/sleet mix
will change to all rain by late morning and will remain rain.
At KPSF, snow will quickly mix with and change to sleet by early
this afternoon then freezing rain by late afternoon. At KGFL,
snow is expected to prevail as the main precip type.

Conditions will deteriorate to MVFR by later this morning
shortly after onset of precip. Further deterioration to IFR is
expected by early/mid afternoon, which will prevail through the
evening and much of the overnight. Gradual improvement will
start within a few hours prior to 12Z Sunday, with precip
ending.

Winds will initially be north-northeast around 5 kt or less,
becoming easterly later today around 5-10 kt. Winds will then
shift to the northwest late tonight and increase to around 6-12
kt.

Outlook...

Sunday Night to Wednesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Widespread precipitation for today into tonight as a low
pressure system impacts the region. Snow is expected north of
I-90 with a wintry mix and some rain south of that. A change to
rain is expected in the Hudson Valley south of Albany, however
runoff is only expected to result in minor river rises. Then
mainly dry and colder weather returns Sunday through at least
midweek.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 AM EST Sunday for CTZ001-013.
NY...Winter Weather Advisory until 4 AM EST Sunday for NYZ063>066.
     Winter Weather Advisory until 7 AM EST Sunday for NYZ047-
     051>054-058>061.
     Winter Weather Advisory from 11 AM this morning to 7 AM EST
     Sunday for NYZ032-038>041-043-048>050-082-084.
     Winter Storm Warning from 11 AM this morning to 7 AM EST
     Sunday for NYZ033-042-083.
MA...Winter Weather Advisory until 7 AM EST Sunday for MAZ001-025.
VT...Winter Storm Warning from 11 AM this morning to 7 AM EST
     Sunday for VTZ013>015.

&&

SYNOPSIS...IAA/KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...KL
Hazardous weather outlook, Dec 18, 5:00 AM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Albany NY
500 AM EST Sat Dec 18 2021

NYZ033-042-083-VTZ013>015-191200-
Hamilton-Northern Warren-Southeast Warren-Bennington-Western Windham-
Eastern Windham-
500 AM EST Sat Dec 18 2021

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Hamilton and Warren Counties
in eastern New York, and for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Otherwise, there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-025-NYZ047-051>054-058>061-191200-
Northern Berkshire-Southern Berkshire-Schoharie-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-
500 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for the Berkshires of western
Massachusetts, Albany and Rensselaer Counties in the Capital
District, upper Mid Hudson Valley, the northern and central Taconics,
Schoharie Valley, northern Catskills, and Helderbergs in eastern New
York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Otherwise, there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-038>041-043-048>050-082-084-191200-
Northern Herkimer-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Northern Fulton-
Southern Washington-
500 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Herkimer and Fulton Counties,
the Mohawk Valley, the Saratoga region, Washington County and the
northern portions of Capital Region of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Otherwise, there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

CTZ001-013-NYZ063>066-191200-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
500 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
for Dutchess and Ulster Counties of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
December 18, 9:00 AM EST to December 19, 5:55 AM EST
Where
Northern Berkshire forecast zone
Reported by
CoCoRaHS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
December 18, 9:00 AM EST to December 19, 5:55 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996658, 996659.